← Return to What side effects did you have with Ofev (nintedanib) for IPF?

Discussion
Comment receiving replies
@sueinmn

What kind of side effects are you talking about with the Premier Protein shakes?
If you have any dairy sensitivity, the whey protein and casein can definitely cause abdominal issues if overconsumed – tolerance varies from person to person. They are also sweetened with sucralose in place of sugar, and some people are sensitive to that. Finally, most protein shakes are a poor source of dietary fiber, which can also be detrimental long term, if not combined with other healthy fiber-rich foods, like whole grains and leafy vegetables.

Let me tell you my own experience – for 2 years I was ill with a serious lung infection and the horrible side effects of the 3 antibiotics I had to take to fight it. I was fatigued, coughing, nauseated, losing weight and had no appetite. I turned to the shakes in desperation, to get some nutrition. Dairy-based shakes made me feel worse, so I turned to plant-based protein shakes, which were life-sustaining, but not great all-around nutrition.

I soon learned the lack of fiber was unhelpful, and my friend, who lives on an entirely blended diet due to throat cancer aftereffects encouraged me to "do something better." With her coaching, I began making fruit/vegetable/protein smoothies instead. These contained raw or frozen fruits, berries, vegetables, plain greek yogurt and pea-protein based protein powder. I would blend up a pitcher, pour them in 8 oz Glucerna bottles from my husband and put them in the fridge (or freezer, for travel) and drink 2 per day. I used bananas, berries, beets, avocado, carrots, tomatoes, apples, oranges, peaches, pears, mangoes, pineapple, papaya… This mad me feel much more like I was eating enough of the right kinds of food. I still drank Orgain Plant Protein shakes from time to time, and ate at least one regular meal each day. I continued this for most of two years, while on the antibiotics and as my body recovered from them.

I would say prepared protein shakes are like everything else in life, okay for most people in moderation. We often use them as an afternoon or evening light meal replacement when on road trips, but supplement with a fruit or vegetable, too.

Sue

Jump to this post


Replies to "What kind of side effects are you talking about with the Premier Protein shakes? If you..."

Sue,
Thanks for sharing your experience. I take Ofev as close as I can to 7:30 am and 7:30 pm. Just before the morning dose I eat a banana, drink water, take the pill ($200 down the hatch) and then a carton (11 oz) of Premier Protein–1 gram of sugar, 3 grams of fiber. In the evening, about an hour after dinner, I skip the banana and half of the protein shake. I like the convenience, and so-far so-good (knock knock). But the shake contains some strange sounding ingredients and minimal fiber. Yours don't.

Can you make a batch–enough for, say, three days–keep it in the refrigerator, and give it a stir or another blast of the blender before each dose?

They bled me Friday to see about my liver, and I'm waiting for the results before ordering another bottle of Ofev. Medicare Part-D makes it financially possible, but even with subsidies I suspect many people just can't afford it. Sad.

Thanks again for the info. My wife and I both appreciate it.
Bob

  Request Appointment